Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 4, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 7, 1998, 1:53 PM CST for Sutton County, Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 1998, 1:53 PM CST (19:53 UTC)
- Expired
- Mar 7, 1998, 3:10 PM CST
- In force
- 77 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Sutton County, TX
The radar
The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 2:30 PM CST | Hail 1 | Sonora, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 071953 RRA TORSJT TXC435-072110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 153 PM CST SAT MAR 7 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 310 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...SUTTON COUNTY AT 150 PM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 10 MILES WEST OF SONORA MOVING EAST AT 30 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... SONORA. THIS STORM WILL CROSS HIGHWAY 270 NEAR SONORA. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TOR:NADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY STRUCTURE IS NEARBY... SEEK SAFETY IN A DITCH OR LOW SPOT. 08
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 7, 10:12 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Mar 7, 10:12 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1012 AM CST SAT MAR 7 1998 WILL TWEAK LOCAL POPS INTO THE SLIGHT CHANCE CATEGORY AND DROP TSRA FROM THE FORECAST AS MOST ACTIVITY BEHIND THE DRY PUNCH WILL BE VIRGA PRODUCING SOME SPRINKLES. JUDGING BY THE 65 DEGREE READING AT MAF...WILL INCREASE TEMPS A CATEGORY AT SJT AS SOME BREAKS IN THE CLOUDS ALREADY NOTED OUTSIDE WINDOW AND ON SATELLITE VIS IMAGERY. OTHERWISE...WILL ONLY MAKE COSMETIC CHANGES TO LOCALS. ALTHOUGH RADAR TRENDS SHOW LITTLE ACTIVITY OVER THE NORTHWEST HILL COUNTRY AND SOUTHERN HEARTLAND...THIS AREA IS STILL IN A VERY UNSTABLE ENVIRONMENT...SO SCATTERED CONVECTION APPEARS ON TRACK FOR NOW. 15
In the hours before
Special weather statement, Mar 7, 9:48 AM CST, 4 hours 5 minutes before
TXZ098-099-113-114-127-128-071605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 948 AM CST SAT MAR 7 1998 ...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS BEEN CANCELLED... AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. 10
Special weather statement, Mar 7, 9:48 AM CST, 4 hours 5 minutes before
TXZ098-099-113-114-127-128-071605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 948 AM CST SAT MAR 7 1998 ...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS BEEN CANCELLED... AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. 10
Local storm report, Mar 7, 12:45 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM VANCOURT TX 0.75 INCH HAIL
03/07/98 TOM GREEN DIME SIZE HAIL REPORTED
BY SPOTTERLocal storm report, Mar 7, 1:45 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM VANCOURT TX 0.75 INCH HAIL
03/07/98 TOM GREEN DIME SIZE HAIL REPORTED
BY SPOTTERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:03 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 47 min |
| Mar 6, 9:51 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 94 min |
| Mar 6, 9:57 PM CST | Severe Thunderstorm Warning | SJT | Irion | 93 min |
| Mar 7, 1:00 AM CST | Severe Thunderstorm Warning | SJT | Crockett | 35 min |
| Mar 7, 2:44 AM CST | Severe Thunderstorm Warning | SJT | Nolan | 46 min |
| Mar 7, 3:17 AM CST | Severe Thunderstorm Warning | SJT | Taylor | 48 min |
| Mar 7, 8:46 AM CST | Severe Thunderstorm Warning | SJT | Schleicher, Tom Green | 49 min |
| Mar 7, 12:53 PM CST | Severe Thunderstorm Warning | SJT | Tom Green | 47 min |
| Mar 7, 12:57 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| Mar 7, 1:27 PM CST | Severe Thunderstorm Warning | SJT | Concho | 63 min |
| Mar 7, 2:14 PM CST | Tornado Warning | SJT | Tom Green | 61 min |
| Mar 7, 2:24 PM CST | Severe Thunderstorm Warning | SJT | Concho | 46 min |
| Mar 7, 2:42 PM CST | Severe Thunderstorm Warning | SJT | Concho | 58 min |
| Mar 7, 2:51 PM CST | Severe Thunderstorm Warning | SJT | Kimble | 74 min |
| Mar 7, 3:20 PM CST | Severe Thunderstorm Warning | SJT | Coleman, McCulloch | 60 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.